1 Psykiatrisk Center Glostrup, Mental Health Services, The Capital Region of Denmark2 Neurologisk Klinik, Neurocentret, Rigshospitalet, The Capital Region of Denmark3 Clinical Intervention and Neuropsychiatric Schizophrenia Research/Center for Neuropsykiatrisk Skizofreniforskning, Psykiatrisk Center Glostrup, Mental Health Services, The Capital Region of Denmark
Antipsychotic-induced weight gain is of major clinical importance since it is associated with severe metabolic complications and increased mortality. The serotonin2A receptor system has been suggested to be implicated in weight gain and obesity. However, no previous in vivo imaging data have related serotonin2A receptor binding to weight gain before and after antipsychotic monotherapy. Fifteen antipsychotic-naive first-episode schizophrenia patients were included and investigated before and after six months of quetiapine treatment. We examined the relationship between serotonin2A receptor binding as measured with positron emission tomography (PET) and [18F]altanserin and change in body mass index (BMI). Quetiapine was chosen because it is characterized by a moderately high affinity for the serotonin2A receptor and a fast dissociation rate from the dopamine D2 receptor. At baseline the mean BMI was 24.2 kg/m2, range 18-36 kg/m2. After six months of quetiapine treatment (mean dose: 383 mg/day) the BMI had, on average, increased by 6.7%, corresponding to an average weight gain of 5.0 kg. We found a significant positive correlation both between neocortical serotonin2A receptor binding prior to treatment and subsequent increase in BMI (rho = 0.59, p = 0.022). At follow-up, the serotonin2A receptor occupancy was positively correlated with BMI increase (rho = 0.54, p = 0.038). To our knowledge, these are the first in vivo receptor imaging data in initially antipsychotic-naive first-episode schizophrenia patients to show that the cerebral serotonin2A receptor is associated with antipsychotic-induced weight gain.
International Journal of Neuropsychopharmacology / Official Scientific Journal of the Collegium Internationale Neuropsychopharmacologicum (cinp), 2014, Vol 17, Issue 11, p. 1729-36